Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Apr 5, 2020, 3:24 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 5, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2020, 3:24 AM MDT (09:24 UTC)
- In effect from
- Apr 5, 2020, 12:00 PM MDT
- Expired
- Apr 5, 2020, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864 WWUS85 KABQ 050924 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 324 AM MDT Sun Apr 5 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM DUE TO STRONG WINDS AND LOW HUMIDITY ACROSS THE HIGH PLAINS OF NORTHEASTERN NEW MEXICO ... .Strengthening southwesterly flow aloft will mix down to the surface this afternoon, leading to gusty conditions. In addition, a mid level dry slot will work into New Mexico, bringing drier, warmer and unstable conditions to much of the northeastern quadrant of the state. NMZ103-104-060100- /O.UPG.KABQ.FW.A.0006.200405T1800Z-200406T0100Z/ /O.NEW.KABQ.FW.W.0009.200405T1800Z-200406T0100Z/ Northeast Highlands-Northeast Plains- 324 AM MDT Sun Apr 5 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon today to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...The high plains of northeastern New Mexico from noon today through 7 pm MDT. * 20 FOOT WINDS...Sustained from the southwest at 15 to 25 mph with occasional gusts to 35 to 40 mph. * RELATIVE HUMIDITY...Dropping to 10 to 15 percent by early to mid afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
1 follow-up statement
551 WWUS85 KABQ 052034 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 234 PM MDT Sun Apr 5 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM DUE TO STRONG WINDS AND LOW HUMIDITY ACROSS THE HIGH PLAINS OF NORTHEASTERN NEW MEXICO... ...FIRE WEATHER WATCH IN EFFECT FROM NOON TO 7 PM MONDAY DUE TO STRONG WINDS AND LOW HUMIDITY ACROSS THE HIGH PLAINS OF NORTHEASTERN NEW MEXICO... .Strengthening southwesterly flow aloft will mix down to the surface through this afternoon and again on Monday, leading to gusty conditions. In addition, a mid level dry slot is working into New Mexico and will bring drier, warmer and unstable conditions to much of the northeastern quadrant of the state through Monday. NMZ103-104-061300- /O.NEW.KABQ.FW.A.0007.200406T1800Z-200407T0100Z/ /O.CON.KABQ.FW.W.0009.000000T0000Z-200406T0100Z/ Northeast Highlands-Northeast Plains- 234 PM MDT Sun Apr 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... The National Weather Service in Albuquerque has issued a Fire Weather Watch...which is in effect from Monday afternoon through Monday evening. * AREA AND TIMING...The high plains of northeastern New Mexico from noon today through 7 pm MDT, then again on Monday from noon to 7 pm MDT. * 20 FOOT WINDS...Sustained from the southwest at 15 to 25 mph with occasional gusts to 35 to 40 mph this afternoon and again on Monday. * RELATIVE HUMIDITY...Dropping to 10 to 15 percent by late afternoon. Dropping to between 7 and 12 percent Monday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning and Fire Weather Watch. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 5, 3:13 AM MDT, 11 minutes earlier.
Area forecast discussion, Apr 5, 3:13 AM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 313 AM MDT Sun Apr 5 2020 .SYNOPSIS... Warm temperatures are expected today through Wednesday with high temperatures varying from near normal over the southwest to around 13 degrees above normal across the northeast. Breezy southwest winds and low humidities along and east of the central mountain chain will result in some fire weather concerns for some areas this afternoon and potentially also Monday. A storm system will cross western and northern New Mexico with rain showers, thunderstorms, and mainly mountain snow showers Wednesday night through Thursday night. The western and northern mountains may accumulate a few to several inches of snow, with some light accumulation possible at lower elevations around Gallup, Cuba, Dulce and Taos. A secondary weather system may cause showers and storms to linger into Friday. After a cool day Thursday and Friday, temperatures should rebound closer to normal again Saturday. && .DISCUSSION... SHORT TERM...(TODAY THROUGH MONDAY)... Pacific low off of the Oregon coast will drop southward today while a stronger southwesterly flow aloft becomes established over NM. Currently, at the surface there is low level moisture advection in progress over the southeastern to east central plains of NM due to the southerly flow, and low stratus clouds have expanded over west TX and are making a run into our forecast area as of this writing. These will linger through the morning over southeast to east central zones with some patchy fog also potentially developing in the hours surrounding dawn. Into the afternoon hours as diurnal heating and mixing get underway, the winds should turn more southwesterly in the plains, scouring out any remnant low clouds. The stronger winds aloft will mix down to the surface with a lee side surface cyclone over eastern CO also offering an enhancement to the pressure gradient. By the late afternoon, breezy to windy conditions will be felt in many zones, particularly southwestern and eastern areas, however speeds appear to remain below wind advisory criteria (sustained 30 mph). Temperatures will reach or exceed normalcy this afternoon across the forecast area with the greatest departures found in northern zones (5 to 10 degrees). The boundary layer should decouple after sunset this evening with winds decreasing in speed, and into the overnight southeastern zones may gain just enough of a south southeasterly component to advect additional surface/boundary layer moisture. This pseud dryline bulge could spread more low clouds into the far southeastern zones through Monday morning. Into the daytime Monday the Pacific low will be over the central CA coast with breezy to windy southwest winds resuming over NM. This will again mix out any low level moisture in the plains by the afternoon with very dry and warm conditions prevailing across the forecast area. 52 LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)... An upper level low pressure system is forecast to cross northern NM from the west Wednesday night through Thursday night with rain showers, thunderstorms, and snow showers. The temperature at 700 mb will bottom out around -2 to -8C early Thursday morning as a Pacific Cold front dives through central and western parts of the state, and a back door cold front sags into the northeast plains. This should result in a few to several inches of snow accumulation in the northern and western mountains, and potentially a few inches at lower elevations around Gallup, Cuba, and Dulce, and Taos. After warm days Tuesday and Wednesday, high temperatures will probably fall 10 to 25 degrees Thursday. Ahead of the system on Wednesday, the polar jet stream will move over south central parts of the forecast area with south southwest wind gusts potentially around 40 mph. A secondary trough is forecast to swing southeastward through the state on Friday or Saturday with additional showers and thunderstorms possible. Models differ on the timing, track, and depth of the system, but it does look warmer than its predecessor storm system. The new forecast package reflects the ensemble solution of the National Blend of Models, which is about 24 hours faster with the system than the operational runs of both the GFS and ECMWF. 44 && .FIRE WEATHER... Over the next few days stronger southwesterly flow aloft will work over NM as a Pacific low pressure system drops down the CA coast and eventually into the desert Southwest. This will instill warmer, drier, and occasionally unstable conditions to portions of the forecast area, beginning in the northeastern quadrant of the state today. The Fire Weather Watch will be upgraded to a Red Flag Warning today, given the juxtaposition of low soil moisture from a lack of recent precipitation, stronger winds, low humidity, and high Haines indices (5-6). The area of most concern will reside along and east of the I-25 corridor of northeast NM. On Monday, breezy to windy conditions will redevelop over NM as the Pacific low moves offshore of central CA. Model guidance for wind speeds on Monday has jumped up for much of eastern NM. This would yield another critical fire weather day, perhaps even expanding south of today’s projected critical area. Due to the abrupt swing in the model guidance, will hold off on any Fire Weather Watch just yet, but this area of concern will be a focus for subsequent shifts as other ingredients will be primed for critical conditions. Wind speeds turn more westerly on Tuesday with 20ft speeds floating near the sustained 20 mph criteria. Above average temperatures, moderate to high Haines values, and very low humidity will again be in place and the wind speeds will dictate how widespread and how long any critical conditions will develop over east central NM Tuesday afternoon. By Wednesday, the Pacific low would eventually move inland over AZ, shoving the strongest winds into the southern part of the forecast area. A respite from critical conditions should follow into Thursday and Friday. 52 && .AVIATION... 06Z TAF CYCLE A mid level speed max in the winds is still mixing down and creating some nighttime gusts at the surface in central New Mexico, including areas near KABQ. These should diminish into the early morning hours. VFR conditions are currently in place across northern and central New Mexico as of midnight, but low clouds are already expanding in west Texas and will soon be infiltrating eastern New Mexico. Look for widespread MVFR to IFR conditions over far east central to southeastern New Mexico through morning with pockets of VLIFR ceilings and visibility. Low clouds will burn off by the late morning to early afternoon hours with breezy to windy conditions shaping up thereafter. Gusts of 25 to 35 kt will be common in much of southwestern and eastern New Mexico during the afternoon. Low clouds could potentially return to far east central New Mexico Monday morning. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 69 38 70 37 / 5 5 0 0 Dulce........................... 64 31 64 31 / 10 10 0 0 Cuba............................ 65 36 65 36 / 5 10 0 0 Gallup.......................... 67 29 66 31 / 0 0 0 0 El Morro........................ 63 27 63 31 / 0 0 0 0 Grants.......................... 68 30 68 32 / 0 0 0 0 Quemado......................... 64 28 64 32 / 0 0 0 0 Datil........................... 65 30 65 34 / 0 0 0 0 Glenwood........................ 70 36 70 43 / 0 0 0 0 Chama........................... 58 27 57 28 / 10 10 0 0 Los Alamos...................... 62 45 63 39 / 5 10 0 0 Pecos........................... 63 37 62 40 / 5 10 0 0 Cerro/Questa.................... 61 31 61 31 / 10 10 0 0 Red River....................... 53 26 54 31 / 10 10 0 0 Angel Fire...................... 56 28 57 28 / 10 10 0 0 Taos............................ 64 29 64 33 / 5 10 0 0 Mora............................ 63 34 64 35 / 5 10 0 0 Espanola........................ 69 40 70 38 / 5 10 0 0 Santa Fe........................ 65 39 64 40 / 5 5 0 0 Santa Fe Airport................ 67 36 67 39 / 5 5 0 0 Albuquerque Foothills........... 70 43 71 45 / 0 0 0 0 Albuquerque Heights............. 72 45 73 44 / 0 0 0 0 Albuquerque Valley.............. 73 39 74 43 / 0 0 0 0 Albuquerque West Mesa........... 72 45 73 43 / 0 0 0 0 Belen........................... 74 42 75 40 / 0 0 0 0 Bernalillo...................... 72 41 74 42 / 5 5 0 0 Bosque Farms.................... 72 39 74 41 / 0 0 0 0 Corrales........................ 73 41 74 43 / 0 0 0 0 Los Lunas....................... 73 38 74 42 / 0 0 0 0 Placitas........................ 70 39 71 45 / 5 5 0 0 Rio Rancho...................... 71 42 73 43 / 0 0 0 0 Socorro......................... 75 44 77 43 / 0 0 0 0 Sandia Park/Cedar Crest......... 66 36 66 43 / 5 0 0 0 Tijeras......................... 68 38 69 43 / 0 0 0 0 Edgewood........................ 67 35 67 38 / 0 0 0 0 Moriarty/Estancia............... 70 30 70 35 / 0 0 0 0 Clines Corners.................. 65 36 66 37 / 0 0 0 0 Mountainair..................... 67 36 68 40 / 0 0 0 0 Gran Quivira.................... 67 39 68 40 / 0 0 0 0 Carrizozo....................... 69 46 70 45 / 0 0 0 0 Ruidoso......................... 64 41 64 43 / 0 0 0 0 Capulin......................... 69 36 70 36 / 5 10 0 0 Raton........................... 72 32 73 33 / 5 10 0 0 Springer........................ 73 36 75 32 / 5 10 0 0 Las Vegas....................... 67 35 67 36 / 5 5 0 0 Clayton......................... 73 43 78 45 / 0 0 5 0 Roy............................. 70 40 73 40 / 0 5 0 0 Conchas......................... 77 45 80 44 / 0 0 5 0 Santa Rosa...................... 75 45 77 45 / 0 0 0 0 Tucumcari....................... 78 47 82 48 / 0 5 5 0 Clovis.......................... 73 47 77 47 / 0 10 10 0 Portales........................ 74 49 79 47 / 0 10 10 0 Fort Sumner..................... 74 46 78 46 / 0 5 0 0 Roswell......................... 79 50 83 50 / 0 10 0 0 Picacho......................... 75 48 75 45 / 0 5 0 0 Elk............................. 69 45 70 44 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM MDT this evening for the following zones... NMZ103-104. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:34 PM MDT | Fire Weather Watch | ABQ | Harding, San Miguel, Union | 12 hr |
Nearby
Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.